• Users Online: 213
  • Print this page
  • Email this page
CASE REPORT
Year : 2022  |  Volume : 23  |  Issue : 2  |  Page : 139-141

Lithium-induced bilateral flapping tremors (asterixis) in geriatric mania


1 Associate Professor, Department of Psychiatry, Dharwad Institute of Mental Health and Neurosciences, Dharwad, Karnataka, India
2 Assistant Professor, Department of Psychiatry, Dharwad Institute of Mental Health and Neurosciences, Dharwad, Karnataka, India
3 Senior Resident, Department of Psychiatry, Dharwad Institute of Mental Health and Neurosciences, Dharwad, Karnataka, India
4 Junior Resident, Department of Psychiatry, Dharwad Institute of Mental Health and Neurosciences, Dharwad, Karnataka, India

Correspondence Address:
Dr. Ranganath R Kulkarni
Department of Psychiatry, Dharwad Institute of Mental Health and Neurosciences, Dharwad - 580 008, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/amh.amh_200_21

Rights and Permissions

Asterixis (flapping tremors) is a movement disorder due to cortical or subcortical pathology that usually indicates serious underlying disease processes such as encephalopathy secondary to severe hepatic dysfunction, metabolic derangements, toxic agents, or serious adverse drug events. Mood stabilizers such as valproate and carbamazepine with or without concomitant administration of antipsychotics such as clozapine and risperidone have been implicated to induce asterixis. Lithium, a first-line mood stabilizer drug for geriatric mania, with its unique profile of side-effects due to narrow therapeutic window, is very rarely implicated to induce asterixis, especially when used as a monotherapy. We report a case of lithium-induced asterixis, ataxia, acute cognitive impairment, and altered sensorium in an elderly male with first-episode of mania, both during toxic and therapeutic serum levels of lithium. This case highlights the association between asterixis, ataxia, delirium, and lithium, substantiating the dictum “start low and go slow” in geriatric psychopharmacology.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed950    
    Printed40    
    Emailed0    
    PDF Downloaded26    
    Comments [Add]    

Recommend this journal